Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 23, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 15, 2016, 6:38 PM PST for San Mateo County, Santa Clara County, Santa Cruz County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2016, 6:38 PM PST (02:38 UTC)
- Expired
- Dec 15, 2016, 10:30 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 24 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WGUS56 KMTR 160238
FFWMTR
CAC081-085-087-160630-
/O.NEW.KMTR.FF.W.0023.161216T0238Z-161216T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
638 PM PST THU DEC 15 2016
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for...
Southwestern Santa Clara County in northern California...
Santa Cruz County in northern California...
Central San Mateo County in northern California...
* Until 1030 PM PST
* At 635 PM PST, local law enforcement officials have reported
numerous road closures and mud slides in the Santa Cruz Mtns.
Flash flooding imay also occur on lower Soquel and Corralitos
Creeks and the San Lorenzo River in Paradise Park and Felton
Grove. Additional mud slides and roadway flooding is expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3755 12239 3737 12221 3713 12171 3698 12162
3694 12179 3699 12193 3700 12211 3717 12230
3728 12237 3744 12239 3757 12249
$$
MWS2 follow-up statements
790
WGUS76 KMTR 160532
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
932 PM PST THU DEC 15 2016
CAC081-085-087-160630-
/O.CON.KMTR.FF.W.0023.000000T0000Z-161216T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Clara CA-Santa Cruz CA-San Mateo CA-
932 PM PST THU DEC 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PST FOR
SOUTHWESTERN SANTA CLARA...SANTA CRUZ AND CENTRAL SAN MATEO
COUNTIES...
Although rain is decreasing over the warning area, the creeks at
Corralitos Creek is still rising rapidly and may reach near or
slightly over bankfull in the next hour or two. San Lorenzo Creek at
Big Pines is just below flood stage and may come close to bankfull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3755 12239 3737 12221 3713 12171 3698 12162
3694 12179 3699 12193 3700 12211 3717 12230
3728 12237 3744 12239 3757 12249
$$
WP750
WGUS76 KMTR 160628
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
1028 PM PST THU DEC 15 2016
CAC081-085-087-160637-
/O.EXP.KMTR.FF.W.0023.000000T0000Z-161216T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Clara CA-Santa Cruz CA-San Mateo CA-
1028 PM PST THU DEC 15 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SANTA CLARA...SANTA CRUZ
AND CENTRAL SAN MATEO COUNTIES WILL EXPIRE AT 1030 PM PST...
The heaviest rain has ended. Flood waters are receding. New flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3755 12239 3737 12221 3713 12171 3698 12162
3694 12179 3699 12193 3700 12211 3717 12230
3728 12237 3744 12239 3757 12249
$$
rwwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 3:57 PM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 15, 3:57 PM PST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
357 PM PST Thu Dec 15 2016
...Locally heavy rainfall along with strong and gusty winds to
impact the region through late this evening...
.SYNOPSIS...A potent storm system will continue to impact the region
through late this evening. Locally heavy rainfall along with strong
and gusty winds will be likely as a cold front slowly pushes across
the region. Drying conditions will return to much of the region on
Friday followed by much colder overnight/early morning temperatures
through the weekend. Mainly dry weather conditions and near seasonal
temperatures appear likely for next week.
&&
.DISCUSSION...as of 1:56 PM PST Thursday...A potent weather
system continues to impact the region this afternoon with a
frontal boundary very slowly moving through the North Bay region
at this hour. This is where the heaviest rainfall is occuring with
rainfall rates upwards of 0.50" per hour reported at times. This
has resulted in widespread urban and small stream flooding as well
as rapid rises on area creeks/streams. Expecting this activity to
persist through the afternoon and slowly shift southward through
the late afternoon and evening. Meanwhile, light to moderate rain
continues to develop out ahead of the main cold front as a deep
plume of moisture with PWAT values estimated at 1.40"-1.50"
advects toward the region.
As mentioned earlier, the cold front is forecast to progress slowly
southward into the San Francisco Bay Area through the afternoon and
will likely peak in intensity during the afternoon/evening rush hour
commute. As the front approaches Santa Cruz Mountains and Central
Coast, rainfall intensity will likely increase as a shortwave
disturbances meets up with the frontal boundary and deeper plume of
moisture advection. This is when we could see rainfall rates
increase to 0.75" to 1.00" per hour at times across the coastal
slopes. This would be of concern to the recent burn scar areas as
these rainfall rates could trigger debris flows, mudslides and/or
rockslides and localized flash flooding. With this, the Flash Flood
Watch remains in effect for the Santa Cruz and Santa Lucia Mountains
through late tonight. When all said and done, southwest facing
slopes could pick up 4.00" to 6.00" of rainfall with most of that
occuring in the late afternoon and evening during a 3 to 6 hour
window of time. Urban areas will likely see 0.25" to 1.50" outside
the North Bay where storm total rainfall amounts in the valleys will
be in the 2.00" to 4.00" range.
Once the boundary clears, drying conditions will develop from north
to south late tonight into early Friday morning. Lingering moisture
and instability will allow for some showers across portions of the
region and off of the coast on Friday during the day. However, areas
most likely to see isolated showers will be across the Central
Coast. In addition, by Friday night, a colder and drier air mass
will settle into the region along with clearing skies. This will
result in much colder temperatures region-wide with overnight lows
this weekend dropping into the 30s for most areas away from the
immediate coast/bays. May even see some upper 20s in the coldest
inland, wind sheltered locations.
Mainly dry weather conditions will then persist for much of next
week with temperatures rebounding back to near seasonal averages as
a weak ridge of high pressure builds in over the region. While a few
systems pass inland to our north by the middle of next week, most of
the region is forecast to remain dry at this time.
&&
.AVIATION...As of 3:57 PM PST Thursday...For 00z tafs. Front is
moving through the bay area at this time with moderate to heavy
rain and strong south winds. Conditions wont improve much until
after 05z for bay area terminals and later for monterey bay
region.
Vicinity of KSFO...Rain and low cigs to continue this evening with
ifr conditions. Strong southerly winds at least through 05z before
wind shift to nw overnight as rain ends. Should be vfr to start
the day Friday
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Front reaching monterey bay region at this time.
Rain, wind and low clouds to impact terminals through at least 08z
tonight. Expect vfr to start the day Friday.
&&
.MARINE...as of 03:44 PM PST Thursday...Moderate southerly winds
across our region will switch to northwesterly and slightly
diminish as a front passes through our region. look for continued
steep wind waves and fresh swell into the evening.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...CAZ508-509-511-512 until 7 am
Wind Advisory...CAZ517-518-530 until 10 pm
Wind Advisory...CAZ505-507 until 1 am Friday
Flash Flood Watch...CAZ512-517 until 11 pm
Flash Flood Watch...CAZ506 until 6 pm
GLW...Mry Bay until 9 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...SF Bay until 2 AM
&&
PUBLIC FORECAST: RGass
AVIATION: RWW
MARINE: Bell
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaIn the hours before
Local storm report, Dec 15, 6:25 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
625 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD 4 SSW MILPITAS 37.38N 121.91W
12/15/2016 SANTA CLARA CA LAW ENFORCEMENT
ROADWAY FLOODING AT 2020 JUNCTION AVE
&&
DPETERSOLocal storm report, Dec 15, 6:26 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
626 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND DMG 2 WNW BEN LOMOND 37.11N 122.11W
12/15/2016 SANTA CRUZ CA LAW ENFORCEMENT
TREE DOWN BLOCKING THE ROAD NEAR IRWIN WAY/SR9
&&
DPETERSOLocal storm report, Dec 15, 6:27 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
627 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM DEBRIS FLOW 3 N SOQUEL 37.03N 121.95W
12/15/2016 SANTA CRUZ CA LAW ENFORCEMENT
MUD SLIDE BLOCKING BOTH LANES NEAR 3 LAUREL GLEN RD
&&
DPETERSOLocal storm report, Dec 15, 6:34 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
634 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FLASH FLOOD 3 W DISCOVERY BAY 37.91N 121.64W
12/15/2016 CONTRA COSTA CA LAW ENFORCEMENT
NORTHBOUND BYRON HWY NEAR POINT OF TIMBER ROAD HAS LANE
FLOODED WITH MUD AND WATER
&&
DPETERSOLocal storm report, Dec 15, 6:35 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
635 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 1 NNW BERKELEY 37.88N 122.31W
12/15/2016 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING I80W NEAR GILMAN STR RAMP
&&
DPETERSOLocal storm report, Dec 15, 6:36 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
636 PM PST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM NON-TSTM WND DMG 3 NNW BOULDER CREEK 37.18N 122.14W
12/15/2016 SANTA CRUZ CA LAW ENFORCEMENT
TREE KNOCKED DOWN AND BLOCKING ALL LANES ON SR9
&&
DPETERSOThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 4:13 PM PST | Flash Flood Warning | MTR | Marin | 3 hr |
| Dec 15, 4:16 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 3 hr |
| Dec 15, 4:58 PM PST | Areal Flood Advisory | MTR | Santa Clara, Santa Cruz | 4 hr |
| Dec 15, 5:08 PM PST | Flash Flood Warning | MTR | Marin, Sonoma | 3 hr |
| Dec 15, 5:27 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Cruz | 3 hr |
| Dec 15, 5:29 PM PST | Flash Flood Warning | MTR | Santa Clara | 46 min |
| Dec 15, 5:46 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 3 hr |
| Dec 15, 6:12 PM PST | Flash Flood Warning | MTR | Santa Clara | 3 hr |
| Dec 15, 6:16 PM PST | Flash Flood Warning | MTR | Monterey | 6 hr |
| Dec 15, 7:20 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Dec 15, 9:02 PM PST | Small Craft Advisory | MTR | 48 hr | |
| Dec 16, 2:43 AM PST | Small Craft Advisory | MTR | 18 hr | |
| Dec 16, 7:14 AM PST | Frost Advisory | MTR | Alameda, Contra Costa, Monterey, San Mateo, Santa Clara, Santa Cruz | 25 hr |
| Dec 16, 7:14 AM PST | Frost Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, City and County of San Francisco, San Mateo and 3 more | 49 hr |
| Dec 16, 7:14 AM PST | Freeze Warning | MTR | Marin, Napa, Sonoma | 25 hr |
| Dec 16, 7:14 AM PST | Freeze Warning | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more | 49 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.